Vyvanse Overdose: Signs, Symptoms & Treatment

woman laying awake in bed after overdosing on Vyvanse

Vyvanse is a stimulant medication prescribed to treat attention-deficit/hyperactivity disorder (ADHD) and binge eating disorder (BED). The FDA classifies this drug as a Schedule II controlled substance, meaning it has a high potential for abuse, which could lead to psychological or physical dependence. 

As a result of its risk for abuse and dependence, overdosing on Vyvanse is not uncommon. In fact, overdose deaths involving stimulant medications in the United States are rapidly increasing, the amount rising by 28% from 2018 to 2019. It is important to know how to recognize the signs and symptoms of a Vyvanse overdose and to be aware that addiction treatment is available for those at risk. 

Average Vyvanse Dosage

The dose of Vyvanse will depend on a variety of factors, including an individual’s age, weight, medical history and other medications that person may be taking. The goal of therapy with this drug is to find the lowest effective dose possible. The strengths available for this medication range from 10 mg to 70 mg

Typically, the starting dose for adults is 30 mg, taken once daily. The dose may be adjusted by 10 to 20 mg at weekly intervals up to 70 mg. 

Signs Your Vyvanse Dose Is Too High

Side effects can occur with nearly every medication; however, if side effects persist or worsen over a period of time, that may be an indication that the dose is too high, and it should be adjusted. If an individual’s Vyvanse dose is too high, the likelihood of experiencing negative adverse effects is increased. Vyvanse side effects that should be monitored include

  • Nausea and vomiting 
  • Diarrhea 
  • Dizziness
  • Increased heart rate
  • Increased blood pressure
  • Tremor
  • Excessive sweating
  • Loss of appetite
  • Weight loss
  • Difficulty sleeping

Can You Overdose on Vyvanse?

The short answer is yes; you can certainly overdose on Vyvanse. Whether you are using this medication as prescribed or misusing it, tolerance can occur. Tolerance is when larger amounts of the drug are required over time to produce the same effect. As an individual consumes higher doses of the drug, the possibility of an overdose is increased.

Although an overdose can occur if the medication is being taken as prescribed, the risk is far greater if someone is misusing or abusing the drug. Because of the perceived benefits of Vyvanse, including alertness, energy, confidence, decreased appetite and feelings of euphoria, drugs like Vyvanse are widely abused, and overdose can be a grave consequence. 

How Much Vyvanse Does It Take To Overdose?

The amount it takes to overdose on Vyvanse varies among different people. The maximum daily dose of Vyvanse is 70 mg. The potential for an overdose is possible even if a person’s intake remains within the prescribed dosage range. For instance, this potential rises if somebody is using other stimulant drugs with Vyvanse, like cocaine, or if the person has heart or liver disease. 

If the drug is being misused and an individual is exceeding the maximum daily dose, the likelihood of an overdose is much higher. Generally, there is an increased risk for an overdose with dosages greater than 130 mg.

Vyvanse Overdose Signs & Symptoms

Signs and symptoms associated with a Vyvanse overdose include

  • Dilated pupils
  • Restlessness
  • Confusion
  • Fast breathing
  • Uncontrollable shaking
  • Fever
  • Muscle weakness
  • Irregular heartbeat
  • Nausea
  • Vomiting
  • Diarrhea
  • Abdominal cramps
  • Feeling panicky
  • Aggressive behavior
  • Seizures
  • Loss of consciousness

Side Effects of a Vyvanse Overdose

Even if a person seeks treatment, there may be several lingering side effects of a Vyvanse overdose. In the short term, someone may experience extreme depression and tiredness after the stimulant effects of the medication wear off. Other withdrawal symptoms include irritability, headaches, vomiting and excessive drowsiness. 

In the long term, using stimulant medications at high rates can cause cardiovascular problems, including stroke, high blood pressure, abnormal heart rhythms and heart attack. It can also lead to damage to nerve cells. Additionally, people who misuse Vyvanse may experience permanent changes in their mental abilities or may develop mental health disorders like psychosis. 

Someone who has overdosed on Vyvanse while using other drugs may experience serotonin syndrome, a potentially fatal reaction that occurs when too much serotonin floods your system. 

Vyvanse and Serotonin Syndrome

Serotonin syndrome is a dangerous and potentially deadly reaction that may occur when stimulants like Vyvanse are mixed with certain classes of drugs. Antidepressants, including SSRIs like Zoloft and Prozac, SNRIs like Cymbalta and Effexor, and MAOIs can all interact with Vyvanse to produce this effect. 

Other drugs like dextromethorphan, an ingredient in over-the-counter cough medicines and triptans (migraine medications), can also cause serotonin syndrome when combined with Vyvanse. Symptoms of serotonin syndrome may occur within minutes to hours and include the following effects:

  • Agitation
  • Restlessness
  • Diarrhea
  • Increased heart rate
  • Rapid increase in blood pressure
  • Increased body temperature
  • Hallucinations
  • Loss of coordination
  • Nausea and vomiting
  • Abnormal eye movements
  • Kidney damage
  • Death

What To Do if You Accidentally Took Too Much Vyvanse

If someone is experiencing an overdose, 911 should be contacted immediately.

Emergency personnel will treat any life-threatening symptoms such as heart arrhythmias, seizures or compromised airways. Supportive care, such as fluids for dehydration, will be administered, and the patient will remain under observation so that they do not harm themselves or anyone else due to the aggressive behavior associated with a Vyvanse overdose. 

In some cases, activated charcoal may be given to prevent further absorption of Vyvanse into the body, and benzodiazepines will be administered for sedation and to control seizures. 

Get Help for Vyvanse Addiction in Washington

As a Schedule II controlled medication, the risk for abuse and addiction with Vyvanse is very high. In 2018, it was estimated that 4.7 million adults were abusing stimulants, including Vyvanse. It is important to know that there are facilities that specialize in helping anyone struggling with addiction to Vyvanse

The Recovery Village Ridgefield is an accredited rehabilitation center that offers compassionate, evidence-based care to anyone struggling with Vyvanse misuse. Treatment programs at our facility cover a full continuum of care, including medical detox, inpatient rehab, partial hospitalization, outpatient rehab and aftercare.

The Recovery Village Ridgefield is an in-network provider for a host of insurance companies, including Aetna, Cigna and America’s choice. Learn more about which insurances are accepted by visiting our insurance page. Dealing with a substance use disorder is difficult, but you do not have to do it alone. Contact us today to speak with one of our compassionate team members, who can guide you further on how to begin a healthier life on the road to recovery. 

U.S. Food and Drug Administration. “Highlights of Prescribing Information: Vyvanse.” January 2017. Accessed July 12, 2022. Centers for Disease Control and Prevention. “Drug Overdose Deaths: Other Drugs.” November 18, 2021. Accessed July 12, 2022. Medscape. “Lisdexamfetamine (Rx).” Accessed July 12, 2022. Vasan, Sarayu & Olango, Garth J. “Amphetamine Toxicity.” StatPearls, April 30, 2022. Accessed July 12, 2022. Najib, Jadwiga, et al. “Review of Lisdexamfetamine Dimesylate in Adults With Attention-Deficit/Hyperactivity Disorder.” Journal of Central Nervous System Disease, 2017. Accessed July 12, 2022. U.S. National Library of Medicine. “Lisdexamfetamine.” MedlinePlus, October 15, 2021. Accessed July 12, 2022. U.S. National Library of Medicine. “Serotonin syndrome.” MedlinePlus, March 28, 2020. Accessed July 12, 2022. Substance Abuse and Mental Health Services Administration. “Key Substance Use and Mental Health Indicators in the United States.” August 2019. Accessed July 12, 2022.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.